I drank a good many days around Thanksgiving and on two occasions, I woke up at night with sweats and a racing heart. I only attributed it to the thoughts in my head that had attached itself to my anxiety. I didn't think about the fact that it might be mild withdrawals. On both occasions the withdrawals happened about two days after drinking.
So after the 2nd time, this happened, I went to the doctor and was very down and out and told him about my anxiety. I stopped drinking because I wasn't enjoying it anymore and I haven't had anything since this spell after Thanksgiving. I still didn't think about the fact that the alcohol use might be causing the anxiety/depression.
He prescribed Citalopram and Klonipon, which I had taken one other time about 5 years ago for a few months and recovered quite nicely from. So, I started taking 10 ml of Citalopram for the first 7 days and Klonipon as needed (only took the klonipon for a couple of weeks). After 7 days, I moved up to 20ml of citalopram, and really started to struggle to sleep. I remember about 10 days into these meds, I really had a bad episode where I feel asleep during the day on a Saturday and awoke to a panic attack. I began really thinking what the heck has happened to my life? I was healthy and happy. A lot of great things were going on for me. And now I felt like dying. I really didn't really think that maybe my drinking habits were in fact the cause of the anxiety until after I started the citalopram. Looking back, I really wish I hadn't started it and just gave myself some time free off of the binge drinking to see if the anxiety and depression went away. The depression really kicked in bad about the time I started the Citalopram or just before due to the anxiety. The Citalopram gave me no relief at all for either of the depression and the anxiety. It only made it worse I think because I couldn't sleep. And when I was awake, I was still depressed and the medicine made me feel like a freaking zombie. It was during this time that I put 2 and 2 together and thought you know, maybe the alcohol was the cause of all of this anxiety and I didn't even need the meds?
So after 2 months, I finally had my followup with the Doctor and told him this. He wanted to switch me to Cymbalta. I refused and started tapering down on the Citalopram. I tapered over 3 weeks from 20 to 15 to 10 to 5 and finally none (I was on it for about 8 weeks before this taper). I did have the dizziness and the headaches, heart palpations, tinnitus, and minor zaps. After a couple weeks, I started having some crying spells. At least 4 of those. Tomorrow will be 4 weeks since I took my last 5 ml. Finally, in the past 7 days, I've had some good days, but am still having some periods of anxiety and some depression and grogginess. I've began jogging again at what was a more normal schedule for me and it has helped to lift my mood most days. And I've begun to see a therapist who I saw 5 years ago, who helped me get out of the first funk. I asked him about the AD's and he said don't take them, they are no more effective than a placebo. However, due to my current state of mind, he is worried that I may have some "soft" bipolar tendencies. (my mother is bipolar). I am wondering if it might be AD withdrawal causing me to feel this way. I don't know. I just hope that I can get through this stage in my life and get back to feeling the normal me again.
Again, I am seeing some light at the end of the tunnel now, which is a lot more than I saw a couple weeks ago, but when these waves hit, it's hard to think that I am going to recover. I do remember feeling like this 5 years ago after getting off citalopram the first time. I can also remember saying to my wife after 6 months after getting off it, that i really felt good.
Thanks you guys for reading this. Any feedback would be appreciated.
Edited by scallywag, 03 March 2017 - 05:19 PM.